Alabama, 2011Hail and Damaging Winds in Alabama, April 4, 2011
April 4, 2011 · NWS TAE · 22 events in 5 counties and zones
S. from the morning of April 4 through the afternoon of April 5, 2011.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $194,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent squall line of severe thunderstorms raced eastward across the entire southeastern U.S. from the morning of April 4 through the afternoon of April 5, 2011. In a matter of just 30 hours, this squall line brought widespread damaging winds to the Tennessee and Ohio Valleys, southeast Alabama, southwest and south central Georgia, northwest Florida, and the Mid Atlantic States. This system was one of the most prolific severe weather producers to ever impact the nation with widespread straight line wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 4, 8:38 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Apr 4, 8:38 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1038 PM EDT MON APR 4 2011
...SEVERE WEATHER POSSIBLE TONIGHT THROUGH EARLY TUESDAY MORNING AS
A SQUALL LINE APPROACHES THE REGION FROM THE WEST...
.DISCUSSION...
AT 10 PM EDT (9 PM CDT)...A SQUALL LINE (ASSOCIATED WITH A STRONG
COLD FRONT) EXTENDED FROM NORTHWEST OF ATLANTA GA TO MOBILE AL.
NUMEROUS WARNINGS HAVE BEEN ISSUED WITH THIS SQUALL LINE...AND WE
SEE NO REASON WHY THIS WILL NOT CONTINUE AS THE SQUALL LINE MOVES
INTO OUR FORECAST AREA WITHIN THE NEXT FEW HOURS. SO FAR IT LOOKS LIKE
THE NWP GUIDANCE WAS CORRECT IN THEIR HANDLING OF THIS SQUALL LINE
AND THE OVERALL LARGE SCALE ENVIRONMENT. THE COMBINATION OF
VERTICAL WIND SHEAR AND INSTABILITY APPEAR FAVORABLE FOR SOME
THUNDERSTORMS TO BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING
WIND GUSTS...BUT THE SHEAR IS HIGH ENOUGH FOR THE POSSIBILITY OF
AN ISOLATED TORNADO. THE LATEST HIGH RES NWP GUIDANCE INDICATES
THAT THE SQUALL LINE MAY WEAKEN SOMEWHAT AS IT GETS INTO THE FL
BIG BEND AND SOUTH CENTRAL GEORGIA EARLY TUESDAY MORNING.
&&
.AVIATION...
CONDITIONS WILL DETERIORATE OVERNIGHT AS A STRONG COLD FRONT AND
ASSOCIATED SQUALL LINE MOVE ACROSS THE REGION. MVFR CONDITIONS
ALONG THE GULF COAST WILL SPREAD INLAND THROUGH THE REMAINDER OF
THE EVENING. THE SQUALL LINE IS FORECAST TO REACH KDHN AND KECP BY
05Z-06Z...KABY TO KTLH BY 08Z-09Z...AND KVLD BY 10Z. WIND GUSTS OF
35 TO 45 KNOTS ARE EXPECTED WITH HIGHER GUSTS POSSIBLE AS THE LINE
MOVES THROUGH. WEST TO NORTHWEST WINDS WILL IMMEDIATELY FOLLOW THE
SQUALL LINE AND REMAIN GUSTY THROUGH TUESDAY. SKIES SHOULD CLEAR
FROM WEST TO EAST BY MID-MORNING.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR THE FOLLOWING ZONES: CALHOUN...CENTRAL WALTON...
COASTAL BAY...COASTAL FRANKLIN...COASTAL GULF...COASTAL
JEFFERSON...COASTAL TAYLOR...COASTAL WAKULLA...GADSDEN...
HOLMES...INLAND BAY...INLAND FRANKLIN...INLAND GULF...
INLAND JEFFERSON...INLAND TAYLOR...INLAND WAKULLA...INLAND
WALTON...JACKSON...LAFAYETTE...LEON...LIBERTY...MADISON...
SOUTH WALTON...WASHINGTON.
HIGH SURF ADVISORY UNTIL 2 PM EDT /1 PM CDT/ TUESDAY FOR THE
FOLLOWING ZONES: COASTAL BAY...COASTAL GULF...SOUTH WALTON.
GM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT TUESDAY FOR THE FOLLOWING
ZONES: APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO
OCHLOCKONEE RIVER FL OUT TO 20 NM...COASTAL WATERS FROM
OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM...COASTAL
WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM...
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM...
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60
NM...WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60
NM.
&&
AVIATION...CAMP
REST OF DISCUSSION...FOURNIERHazardous weather outlook, Apr 4, 8:15 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1015 PM EDT MON APR 4 2011
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-060215-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1015 PM EDT MON APR 4 2011 /915 PM CDT MON APR 4 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT...
...SEVERE STORMS POSSIBLE THROUGH EARLY TUESDAY MORNING...
...HIGH SURF AND DANGEROUS RIP CURRENTS TONIGHT THROUGH TUESDAY MORNING...
...SMALL CRAFT ADVISORY IN EFFECT...
A STRONG COLD FRONT IS APPROACHING FROM THE NORTHWEST. A SQUALL
LINE IS ACCOMPANYING THIS FRONT...PRODUCING NUMEROUS
THUNDERSTORMS. SOME OF THESE STORMS HAVE BEEN SEVERE...WITH
DAMAGING WINDS BEING THE MAIN THREAT. THIS SQUALL LINE WILL ENTER
SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE BETWEEN MIDNIGHT CDT
AND 2 AM CDT...SOUTHWEST GEORGIA AND THE FLORIDA BIG BEND BETWEEN
3 AM EDT AND 8 AM EDT...AND THEN EXIT THE DIXIE AND LAFAYETTE COUNTY
REGION BY MID MORNING. DAMAGING WIND GUSTS WILL CONTINUE TO BE THE
MAIN THREAT...BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT. STRONG
ONSHORE WINDS WILL CAUSE ROUGH SURF AND SEAS OVER THE GULF COASTAL
WATERS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SKIES WILL GRADUALLY CLEAR FROM WEST TO EAST BY LATE TUESDAY
MORNING OR EARLY AFTERNOON. WINDS...SEAS...AND SURF HEIGHTS WILL
GRADUALLY SUBSIDE DURING THE DAY ON TUESDAY. MUCH COOLER AIR WILL
ARRIVE IN THE WAKE OF THE COLD FRONT. TUESDAY NIGHT...A FEW OF THE
NORMALLY COLDEST INLAND LOCATIONS COULD DROP INTO THE MID 30S. IF
THIS OCCURS... PATCHY FROST CANNOT BE RULED OUT. NO OTHER
HAZARDOUS WEATHER IS ANTICIPATED FOR THE REMAINDER OF THE WEEK AND
NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THE OVERNIGHT PERIOD.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
FOURNIER
Thunderstorm Wind, Coffee
- When
- April 4, 10:07 PM CST
- Where
- Coffee County, 1.38 mi S of Lee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 31.460, -86.070
Several trees and power lines were blown down across the northern portion of the county. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Dale
- When
- April 4, 10:30 PM CST
- Where
- Dale County, 0.91 mi NW of Ozark
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.450, -85.650
Ten to fifteen trees were reported down across the county. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Henry
- When
- April 4, 10:35 PM CST
- Where
- Henry County, 3.2 mi W of Lawrenceville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.644, -85.314
Trees were blown and blocked County Road 29. The monetary damage figure provided is a rough estimate.
Hail, Henry
- When
- April 4, 10:40 PM CST
- Where
- Henry County, 0.69 mi N of Abbeville
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.570, -85.250
Thunderstorm Wind, Henry
- When
- April 4, 10:40 PM CST
- Where
- Henry County, 0.69 mi N of Abbeville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.570, -85.250
Numerous trees were blown down and blocking roads throughout the county with power outages also reported. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Henry
- When
- April 4, 10:40 PM CST
- Where
- Henry County, 1.17 mi ESE of Lawrenceville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.644, -85.241
A tree was blown down along County Road 119. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Henry
- When
- April 4, 10:42 PM CST
- Where
- Henry County, 0.27 mi ENE of Scottsboro Crossroads
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.692, -85.206
Trees were blown down and blocked County Road 92. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Henry
- When
- April 4, 10:50 PM CST
- Where
- Henry County, 0.92 mi WSW of Otho
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.674, -85.134
Trees were blown down and blocked County Road 97. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Henry
- When
- April 4, 10:50 PM CST
- Where
- Henry County, 0.75 mi NNW of Tumbleton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.409, -85.257
A tree was blown down in the 8000 block of County Road 99. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Henry
- When
- April 4, 10:50 PM CST
- Where
- Henry County, 1 mi E of Danzey
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 31.461, -85.263
Trees and power lines were blown down on County Road 99 between County Road 66 and County Road 257. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Henry
- When
- April 4, 10:50 PM CST
- Where
- Henry County, 1.33 mi ESE of Screamer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.653, -85.179
A tree was blown down along the right of way at 6808 County Road 57 North. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Henry
- When
- April 4, 10:50 PM CST
- Where
- Henry County, 3.2 mi SE of Headland Municipal Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.322, -85.279
A tree was blown down at 2409 County Road 15. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Geneva
- When
- April 4, 10:52 PM CST
- Where
- Geneva County, 0.91 mi NW of Geneva
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 31.040, -85.880
A tree was blown down onto a trailer with 2 minor injuries reported. Several reports of power lines down in Geneva were also received. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Henry
- When
- April 4, 10:55 PM CST
- Where
- Henry County, 2.35 mi WNW of Miller
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.447, -85.189
Trees were blown down at the Edwin Store. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Houston
- When
- April 4, 10:58 PM CST
- Where
- Houston County, Dothan
- Measured
- 55 kt (63 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 31.220, -85.390
Numerous trees and power lines were blown down across the county. Ten structures were damaged and 2 minor injuries occurred from trees falling on homes. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Henry
- When
- April 4, 10:58 PM CST
- Where
- Henry County, 2.54 mi W of Grandberry Crossroads
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.352, -85.263
Trees were blown down and blocked Highway 134 East. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Henry
- When
- April 4, 10:58 PM CST
- Where
- Henry County, 0.76 mi NW of Wills Crossroads
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.557, -85.180
Trees were blown down and blocked State Highway 10 East. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Henry
- When
- April 4, 11:05 PM CST
- Where
- Henry County, 2.78 mi SE of Grandberry Crossroads
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.323, -85.185
A tree was blown down along County Road 2. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Henry
- When
- April 4, 11:10 PM CST
- Where
- Henry County, 2.65 mi E of Grandberry Crossroads
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.343, -85.176
Trees were blown down and blocked County Road 10. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Henry
- When
- April 4, 11:10 PM CST
- Where
- Henry County, 43.25 mi ENE of Coppinville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.426, -85.092
Trees were blown down about 2.5 miles from Shorterville along County Road 47. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Henry
- When
- April 4, 11:10 PM CST
- Where
- Henry County, 3.41 mi SSE of Grandberry Crossroads
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.308, -85.190
A tree was blown down along County Road 22. The monetary damage figure provided is a rough estimate.
Thunderstorm Wind, Henry
- When
- April 4, 11:10 PM CST
- Where
- Henry County, 2.33 mi ESE of Haleburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.401, -85.092
A tree was blown down across the road at 606 County Road 136. The monetary damage figure provided is a rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, April 4 to 5, 20115 deaths · 3 injured · $16 million · EF2 · 107 events
- Hail and Damaging Winds in Georgia, April 4 to 5, 20112 deaths · 2 injured · $1.5 million · 1.75 in hail · 25 events
- Tornadoes and Flash Flood in Mississippi, April 4, 20111 death · $6.5 million · EF1 · 66 events
- Tornadoes and Hail in Kentucky, April 4, 20119 injured · $3.0 million · EF2 · 15 events
- Hail and Damaging Winds in North Carolina, April 4 to 5, 20111 death · $1.1 million · 1.25 in hail · 39 events
- Tornadoes and Hail in Louisiana, April 4, 20111 injured · $4.8 million · EF2 · 17 events
- Tornadoes and Hail in Arkansas, April 4, 20112 injured · $2.3 million · EF2 · 17 events
- Tornadoes and Hail in Tennessee, April 4, 20112 injured · $2.0 million · EF1 · 69 events
- Tornadoes and Hail in Kentucky, April 4, 20112 injured · $774,000 · EF1 · 79 events
- Tornado and Hail in Arkansas, April 4, 20113 injured · $1.8 million · EF1 · 44 events
- Hail and Damaging Winds in Tennessee, April 4, 20111 death · 1 in hail · 19 events
- Tornadoes and Hail in Louisiana, April 4, 2011$325,000 · EF2 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295039, 295042, 305357, 295041, 295043, 305364, 305359, 305358, 305360, 305361, 305367, 305368, 295040, 305363, 295136, 305353, 305354, 305365, 305356, 305362, 305366, 305369.